High Wind, Lyon
- When
- February 11, 10:30 AM CST to 11:30 AM CST
- Where
- Lyon forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Sustained winds over 40 mph with gusts around 65 mph in places developed at the beginning of the afternoon and persisted for 3 to 4 hours before gradually abating. The high winds blew over the roof tresses and wall framework of an industrial building under construction.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Sustained winds over 40 mph with gusts around 65 mph in places developed at the beginning of the afternoon and persisted for 3 to 4 hours before gradually abating. The high winds blew over the roof tresses and wall framework of an industrial building under construction. One man received shoulder injuries and was transported to a hospital when he was pinned under the falling debris. The high winds also caused low visibilities in blowing snow as they accompanied a light snowfall. The low visibilities caused early closings of schools.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 11, 10:09 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CST TUE FEB 11 2003
MAIN CONCERNS THIS MORNING WILL BE HOW TO HANDLE INCOMING FRONT AND
SNOW/BLOWING SNOW. NORTHEAST SD SHOWING SOME SITES WITH VISBYS A
QUARTER MILE AT TIMES. THE BIGGEST QUESTION WILL BE WHETHER OR NOT A
HALF AND INCH TO AN INCH OF NEW SNOW WILL CAUSE ENOUGH PROBLEMS TO
WARRANT A BLOWING SNOW ADVISORY.
WILL CONTINUE THE WIND ADVISORY FOR THIS AFTERNOON AND MENTION AREAS
OF BLOWING SNOW IN PRODUCTS...BUT NOT ISSUE AN ADVISORY.
OTHERWISE...GRIDS IN GOOD SHAPE WITH MAIN CHANGES BEING HOW FAST
TEMPS DROP THIS AFTERNOON AND TIMING OF SNOW AND BLOWING SNOW.
.FSD...WIND ADVISORY FOR LATE THIS MORNING MNZ071-072-097-SDZ038>040
-052>056
WIND ADVISORY FOR THIS AFTERNOON IAZ001-002-MNZ080-081-089-
090-098-SDZ059>062-065>069
WIND ADVISORY FOR THIS AFTERNOON AND EVENING IAZ003-012>014-
020>022-031-032-NEZ013-014-SDZ070-071
08SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 MPH...ARE EXPECTED THIS AFTERNOON BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BOUSTEAD
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344348, 5344349, 5344351, 5344350, 5344346, 5344347.